Thunderstorm Wind, Hitchcock
- When
- May 14, 7:50 PM CST
- Where
- Hitchcock County, 8.4 mi S of Stratton
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.029, -101.231
During the evening a group of thunderstorms moved northeast through part of Southwest Nebraska. The main threat with these storms was straight-line winds with the storm activity.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a group of thunderstorms moved northeast through part of Southwest Nebraska. The main threat with these storms was straight-line winds with the storm activity. The straight-line winds from these thunderstorms continued to produce an expanding outflow boundary as the storm activity moved through. Wind gusts of 60-74 MPH were reported as the outflow boundary moved through, with the highest gust reported near Trenton. With the dry soils, dust storm conditions were reported as the outflow boundary moved through. The dust storm lasted for roughly 30 minutes before ending.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 4:41 PM CST, 3 hours 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 441 PM MDT Wed May 14 2025 .KEY MESSAGES... - Strong to severe storms are forecast to develop this afternoon and evening favoring northern portions of the area. Large hail, damaging winds to 70 mph and brief tornadoes are all possible. - A cold front is also forecast to move through the area this evening bringing strong to potentially damaging wind gusts. Some blowing dust may also accompany the front this evening as well. - Overall drier Thursday but a 10-15% chance for severe downbursts associated with virga/sprinkles/showers are possible Thursday afternoon mainly west of Highway 25. - A more active pattern then sets up with daily chances for storms Saturday through Monday. Severe weather may be possible. && .UPDATE... Issued at 433 PM MDT Wed May 14 2025 Increasing storm coverage is starting to become more apparent and moving towards the area. After collaboration with SPC a Severe Thunderstorm Watch has been issued for Dundy, Yuma and Cheyenne (CO). Additional updraft attempts are being seen across Lincoln, Crowley, and Otero counties but with a weaker environment in place unsure if these will account to anything a potential watch expansion may be needed if these start looking more impressive. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 1215 PM MDT Wed May 14 2025 The surface low is located around the Highway 25/83 vicinity currently with breezy northwest winds gusting around 35 mph on the back side. Strong moisture advection continues on the lee side of the low with 60 dew points currently being observed across Red Willow, Norton and Graham counties. This will also be the focus for a conditional threat for a storm or two to develop this afternoon (5- 10% chance). Should a storm go in this environment, as depicted by the NAM/NAMNEST which is handling the dew points the best of now, intense supercells would be possible with large to very large hail and damaging winds. Straight line hodographs would also support potential splitting of cells. However, the northeastern progression of the low will be key in if this will happen as any initiation may be confined up closer to the I-80 corridor. The current positioning of the low is keeping my confidence lower versus if it was further west. Now onto round 2 of storm potential this evening. A secondary convergence may yield some additional development ahead of an incoming cold front. These may struggle a bit due to lack of upper level support, but the environment would remain support for large hail and damaging winds and perhaps a landspout as well. Better coverage of strong to severe storms comes with this evening as a cold front moves through the area along with a strengthen jet in the 850mb and 700mb levels. With this activity large hail to golf ball and wind gusts to 70 mph would be the main hazards. If cells, are able to merge/interact with each other a period of a QLCS (linear) tornado threat may be develop as the mean wind is perpendicular to the frontal movement and increasing 0-3 CAPE around 30 knots and an increasing 0-1 and 0-3 SRH as the low level jet strengthens. As the cold front approaches the area this evening, we will also need to be aware of blowing dust, perhaps even a haboob potential, especially if the front moves through quicker or if any outflow boundaries from showers/storms along the cold front. At this time think the potential for that rather low but do think some dust will be lofted and potentially capped along the front as the 2-2.5 c/km lapse rates become more stable. With this front, a very strong 3 hour and 1 hour pressure rise of 11mb and 5 mb respectively are seen to occur which with the developing low level jet will bring some strong to potentially damaging winds around 55-60 mph that are not associated with thunderstorms. If showers can develop in this environment then some rogue even higher gusts are possible due to downward momentum transport. I was contemplating a High Wind Warning but due to the timing as it is tougher to get winds to reach their full potential as the nocturnal inversion sets in, coverage and the potential fine line of non thunderstorm vs thunderstorm wind gusts am opting to hold off for now but a short fused warning may be needed if the fullest potential can be realized. Thursday, winds are forecast to remain breezy in wake of the cold front with slightly cooler temperatures in the low 70s to low 80s forecast. Lower dew points are also forecast to move into the area which may bring some near critical fire weather conditions to Yuma and SW Nebraska but fuels may be mitigated some the rainfall from tonight. During the afternoon hours a subtle 500mb wave moves through the area along with an increase in mid level moisture which is forecast to move into eastern Colorado and into western Kansas. With the dry low levels mainly virga is expected although can't completely rule out some localized instances where rain can reach the surface. The interesting part of the day is the potential for downbursts/microbursts with the virga/sprinkles/showers as corfidi downshear vectors are around 50-60 knots. A rogue and brief wind gust of 60-65 mph can not be ruled out with the activity Thursday afternoon. Friday, continues to look more tranquil as the low pressure system from today resides in the upper midwest. Breezy winds will still be across the area but think they won't be as noticeable due to the low being further aware from the area. At this time the forecast looks dry as high temperatures are forecast to be in the 70s across the area. Some additional near critical fire weather conditions may be present once again. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 1250 PM MDT Wed May 14 2025 To start the extended period on Saturday and into the start of the new work week a more active pattern continues appear to develop. Deep troughing is forecast to develop across western CONUS along with an increase in moisture from the southeast. Saturday, the better moisture appears to favor southern Kansas and down into Oklahoma but enough moisture with dew points in the mid 40s to mid 40s may make it up towards around the I-70 corridor which may support an isolated storm threat as weak shortwave moves off of the southern Rockies. Sunday and Monday may be the days that need to be watched as the trough continues to track eastward a surface low develops across eastern Colorado. Depending on how the exact position of the low will determine exactly where and if dry slotting may be of a concern. The ECMWF does show increasing 700mb winds which would help support any updraft attempts each day. There is some 500mb divergence seen as well just ahead of the main wave on Sunday which would better help ascent across the area as well. With the semi concerns for dry slotting will continue to keep pops in the chance to slight chance range for each day. Winds do look to be breezy as well with SE winds advecting in moisture ahead of the low Sunday. May also need to keep an eye out for fog and stratus potential the closer we get. Behind the low on Monday some below normal air may try to move in for Tuesday morning where low temperatures may try to fall into the 30s across eastern portions of the area which brings some concern for a frost, especially if we do get rainfall and the boundary layer can become more saturated. Ensembles however don't show nearly as potent of air as what was seen 24 hours so will be interesting to see how this trends. Tuesday, another system may eject across Kansas from the southern Plains but there is a ton of varying solutions with the track of that and if that system will even develop in the first place. After that some mid level ridging looks to return with a quiet end to the week. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 433 PM MDT Wed May 14 2025 Main focus will be on storm potential this evening. Confidence has increased some that the KGLD terminal may see some convection as well so have introduced a PROB30 for this. Still slightly higher confidence in some storms affecting KMCK. Dust may also become a concern as an outflow boundary from storms across northern Colorado move towards the area. A cold front is also forecast to move through the area bringing strong winds to each terminal. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...Trigg SHORT TERM...Trigg LONG TERM...Trigg AVIATION...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 444 PM MDT Wed May 14 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152245- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 444 PM MDT Wed May 14 2025 /544 PM CDT Wed May 14 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for Yuma, Cheyenne county Kansas and Dundy through 10pm MT or 11pm CT. Strong to severe storms may continue to move east as the evening goes on. Damaging winds up to 70 mph, large hail to golfball size are the primary hazards along with blowing dust. A cold front will move through the entire Tri-State area this evening bringing a risk for strong winds. Northwest winds gusting up to 55 mph will be possible between 7 PM and 11 PM MT (8 PM and midnight CT) as the front moves through. Some blowing dust may also develop in addition to the gusty winds potentially reducing visibility down to around one mile and leading to unhealthy air qualities. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... Sudden and sporadic wind gusts of 55-65 mph are possible Thursday afternoon mainly along and west of Kansas Highway 25 with virga, sprinkles or showers. Ensure any items prone to these strong of winds are properly secured in the event one of these wind gusts impacts your location. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Preliminary Local Storm Report
National Weather Service Goodland KS
742 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Tstm Wnd Gst 1 SSE Saint Francis 39.76N 101.80W
05/14/2025 M58 MPH Cheyenne KS Mesonet
St Francis airport KKSSAINT20.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
743 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Dmg 1 NNE Saint Francis 39.78N 101.79W
05/14/2025 Cheyenne KS Emergency Mngr
EM relayed report of a tree powerline. Time
is estimated.
&&
KMKPreliminary Local Storm Report...Corrected
National Weather Service Goodland KS
744 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
05/14/2025 M58 MPH Sherman KS ASOS
Corrects previous non-tstm wnd gst report
from 1 NNE Goodland. ASOS station KGLD
Goodland.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
745 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst 13 NNW Ruleton 39.52N 101.93W
05/14/2025 M64 MPH Sherman KS Mesonet
Leonard Farms - KKSKANOR6.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
749 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Gst 10 N Bird City 39.89N 101.53W
05/14/2025 E60 MPH Cheyenne KS Trained Spotter
Estimated 60 mph gust with very small tree
branches down. A lot of pea sized hail also
reported. Time provided by spotter.
&&
KMKPreliminary Local Storm Report
National Weather Service Goodland KS
750 PM MDT Wed May 14 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Tstm Wnd Gst 9 S Stratton 40.03N 101.23W
05/14/2025 M63 MPH Hitchcock NE Mesonet
Lorens Farms, Ambient Weather.
&&The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
5 thunderstorm wind, 2 dust storm. Local standard time, as filed.
A wall of dust along the outflow boundary dropped visibility to as low as 100 yards. The dust storm moved northeast across the county.
A wall of dust along the outflow boundary dropped visibility to near zero in McCook. The dust storm moved northeast across the county.
Visibility fell to 100 yards with these winds.
Visibility fell to a half mile in the blowing dust with these winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1262600, 1262605, 1262601, 1262606, 1262602, 1262603, 1262604.